MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L12MM; PLATE, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L12MM; PLATE, FIXATION, BONE
Catalog Number 657312
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Primary procedure, right clavicle.It was reported that in implanting the variax2 core 3.5 locking screws into the clavicular plate, the screws would not lock - they kept spinning when they should have locked.Rep obtained locking screws from a variax 1 ankle solution set, which locked as expected.The plate is implanted and the reported screws are available for return.Rep reported that surgeon was following the surgical technique throughout the procedure.There was a surgical delay of 5 minutes.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Please note correction to conclusion: the reported event should indicate locking screw variax2 t10, full thread, 3.5mm/l12mm not locking screw variax2 t10, full thread, 3.5mm/l10mm.
 
Additional Manufacturer Narrative
The reported event that locking screw variax2 t10, full thread, 3.5mm / l10mm was alleged of 'no locking effect' could be confirmed.Based on the investigation, the root cause was attributed to a user related issue.The locking part of the screw thread was most likely stripped during the usage of the screw, preventing the locking mechanism to function properly.The device inspection revealed that there is a part of the thread missing in the threaded locking part of the screw.This lead to the creation of a slope in the thread preventing the screw to fully engage in the plate, and so, it prevented the locking mechanism to work.This is a single use device, however it cannot be excluded that the damages to the thread occurred in a previous usage of this device.Note, as stated in the ifu: ¿warnings.Single use devices cannot be reused, as they are not designed to perform as intended after the first usage.Changes in mechanical, physical or chemical characteristics introduced under conditions of repeated use, cleaning and re-sterilization may compromise the integrity of the design and/or materials leading to diminished safety, performance and/or compliance with relevant specifications.Please refer to the device label to identify single or multiple use and/or cleaning and re-sterilization release.¿ [original statement(s)] additionally, note that the insertion angle of the locking screw should be a cone with 30° angle.Any excesses in the angulation might lead to the non function of the locking mechanism and even the damage of the thread of the screw.Note, as stated in the operative technique : ¿smartlock locking technology the polyaxial locking technology works by using two different grades of titanium.Locking screws are made of titanium alloy (ti6a14v) which is stronger than the pure titanium plate.When a screw is driven into a plate hole, the locking threads on the underside of the screw head engage the circular ¿lip¿ in the hole.This technology allows the surgeon to aim and lock the screw within a 30° cone.¿ [original statement(s)] the device inspection revealed the following: both screws return present a high deformation of their threads, which explains the impossibility of the user to lock them to the plate.Since the screws were checked during manufacturing and that no deviation was found, it can be concluded that the deformation of the threads happened during use.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L12MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7891487
Report Number0008031020-2018-00615
Device Sequence Number1484649
Product Code HRS
UDI-Device Identifier07613327086812
UDI-Public07613327086812
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number657312
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2018
Initial Date Received by Manufacturer 08/22/2018
Supplement Date Received by Manufacturer10/18/2018
11/16/2018
Initial Report FDA Received Date09/19/2018
Supplement Report FDA Received Date11/12/2018
11/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age14 YR